Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 75, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2012, 9:08 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2012, 9:08 PM MDT (03:08 UTC)
- Expired
- Jun 13, 2012, 9:37 PM MDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 138 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
413
WUUS53 KABR 140308
SVRABR
SDC031-041-140400-
/O.NEW.KABR.SV.W.0075.120614T0308Z-120614T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM MDT WED JUN 13 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1000 PM MDT
* AT 906 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BLACK HORSE...OR 31 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 40
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FIRESTEEL AROUND 915 PM MDT...
TIMBER LAKE AND LITTLE MOREAU REC AREA AROUND 925 PM MDT...
BULLHEAD AND WALKER AROUND 930 PM MDT...
LITTLE EAGLE AND MCLAUGHLIN AROUND 945 PM MDT...
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 121 AND 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4595 10079 4535 10073 4533 10150 4538 10150
4539 10148 4546 10149 4547 10172 4595 10156
TIME...MOT...LOC 0308Z 267DEG 40KT 4570 10139
WIND...HAIL 60MPH 1.00IN
$$
WISE1 follow-up statement
905
WWUS53 KABR 140337
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT WED JUN 13 2012
SDC031-041-140347-
/O.CAN.KABR.SV.W.0075.000000T0000Z-120614T0400Z/
DEWEY SD-CORSON SD-
937 PM MDT WED JUN 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CORSON AND
NORTHWESTERN DEWEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4595 10079 4535 10073 4533 10150 4538 10150
4539 10148 4546 10149 4547 10172 4595 10156
TIME...MOT...LOC 0337Z 267DEG 40KT 4571 10093
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:20 PM MDT, 48 minutes earlier.
Area forecast discussion, Jun 13, 8:20 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 920 PM CDT WED JUN 13 2012 .UPDATE... RUC/NAM SEEM TO HAVE A HANDLE ON SEVERE STORMS AROUND THE REGION THIS EVENING. RUC HANDLED EARLIER STORMS TO THE SOUTH AND SOUTHEAST WELL. NAM TIMED THE ONES WEST OF THE MO ALMOST PERFECTLY. ANTICIPATING FIRST WARNING WITHIN THE NEXT HOUR FOR CORSON COUNTY. INCREASED POPS ALONG THE NORTHERN TIER FOR OVERNIGHT AND ADJUSTED HOURLY GRIDS. DEWPOINTS ARE ON THE INCREASE AS MOISTURE SURGES INTO THE REGION SO BUMPED THOSE UP AS WELL. WILL LIKELY SEE SEVERE WATCH EXTENDED EASTWARD IN THE NEXT HOUR OR TWO. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH FRIDAY MORNING MAIN FORECAST CHALLENGE WILL BE THE POTENTIAL FOR SEVERE STORMS THIS EVENING AND INTO THE OVERNIGHT HOURS. WATER VAPOR IMAGERY SHOWS A SHORTWAVE OVER WESTERN MONTANA...MAKING ITS WAY NORTHEAST INTO NORTH DAKOTA. SURFACE OBS ARE SHOWING PRESSURE FALLS AHEAD OF THE SURFACE TROUGH WHICH IS CURRENTLY SITUATED ACROSS EASTERN MONTANA AND WYOMING. THIS TROUGH/COLD FRONT WILL MAKE ITS WAY EAST...ENTERING WESTERN SOUTH DAKOTA BY 00Z. DEWPOINTS ARE SLOW TO RESPOND THIS AFTERNOON...BUT MODELS STILL INDICATE INCREASING MOISTURE AHEAD OF THE FRONT...ENOUGH TO HELP DESTABILIZE THE ENVIRONMENT TONIGHT. NAM ML CAPE VALUES ARE STILL PROGGED TO BE IN THE 1000-1500 J/KG RANGE...ALONG WITH MID LEVEL LAPSE RATES RANGING FROM 7 TO 9 C/KM ACROSS THE REGION. THIS INSTABILITY WILL COME TOGETHER WITH A STRONG 50 KT LLJ TO FOCUS THUNDERSTORM DEVELOPMENT. THE MAIN THREATS WILL BE HAIL AND WIND...WITH AN EMPHASIS ON THE WIND...SINCE MODEL 0-6 KM BULK SHEAR VALUES WILL BE IN THE 50-60 KT RANGE AND 0-3 KM BULK SHEAR IN THE 40-50 KT RANGE. A HIGH SHEAR...HIGH CAPE ENVIRONMENT WOULD BE INDICATIVE OF A BOWING LINE OF STORMS...HOWEVER THE LIMITING FACTOR TONIGHT MAY BE THE CAPE...WHICH IS ON THE WEAKER END. BY THURSDAY AFTERNOON THE FRONT WILL BE EXITING THE CWA...WITH PERHAPS A FEW LINGERING SHOWERS IN THE EAST. WEST TO NORTHWEST WINDS WILL BE GUSTY ACROSS THE WESTERN CWA BEFORE HIGH PRESSURE MOVES IN THURSDAY NIGHT. ANOTHER SHORTWAVE WILL INFLUENCE THE REGION FRIDAY. MODEL TIMING DIFFERENCES STILL EXIST WITH THIS SYSTEM...BUT IT LOOKS AS THOUGH IT MAY BE ANOTHER NOCTURNAL SYSTEM. .LONG TERM...SATURDAY THROUGH WEDNESDAY A PROGRESSIVE MID LEVEL PATTERN LOOKS TO PERSIST THROUGH THE LONG RANGE...BUT MODEL AGREEMENT ON THE TIMING OF WAVES/VORTS IS MIDDLING AT BEST. THEREFORE TOOK MORE OF A GFS ENSEMBLE APPROACH TO POPS/WX AND TRIED TO MINIMIZE MENTION WHERE THERE IS SOME AGREEMENT ON DRY CONDITIONS BETWEEN THE GFS/ECMWF. THAT SAID MOST PERIODS STILL HAVE AT LEAST A SLIGHT CHANCE MENTION DUE TO FORECAST UNCERTAINTY. AS FOR TEMPERATURES THE MODEL BLEND LOOKED FINE FOR THE MOST PART. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. HOWEVER A COMPLEX OF STORMS IS EXPECTED TO TRAVEL IN THE VCNTY OF THE ND/SD BORDER LATE TNT. THESE STORMS COULD BE SEVERE AND COULD CAUSE AT LEAST A PERIOD OF IFR CONDITIONS AT BOTH KMBG/KABR TERMINALS. PATCHY MVFR CIGS COULD FOLLOW ANY PCPN/STORMS. WILL LEAVE OUT OF THE TAFS FOR NOW BUT WILL UPDATE AS NEEDED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...SERR LONG TERM...TDK AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 13, 2:44 PM MDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 344 PM CDT WED JUN 13 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-142045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 344 PM CDT WED JUN 13 2012 /244 PM MDT WED JUN 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS EVENING AND INTO THE OVERNIGHT HOURS. THUNDERSTORM DEVELOPMENT IS LIKELY ALONG THIS FRONT...SOME STORMS MAY BECOME SEVERE. STORMS WILL MOVE FROM WESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA BEFORE MIDNIGHT...AND THEN PERSIST INTO THE OVERNIGHT HOURS FOR AREAS ALONG AND NORTH OF US HWY 212. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES ARE POSSIBLE ON AND OFF THROUGH THE WEEKEND AND INTO NEXT WEEK. THE NEXT BEST CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE FRIDAY NIGHT INTO SATURDAY MORNING...HOWEVER SEVERE POTENTIAL IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SERR
In the hours before
Special weather statement, Jun 13, 4:40 PM MDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 540 PM CDT WED JUN 13 2012 SDZ048-132315- LYMAN- 540 PM CDT WED JUN 13 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN LYMAN COUNTY UNTIL 615 PM CDT... AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF HAMILL...OR 14 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 20 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && WISE
Local storm report, Jun 13, 4:54 PM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CDT WED JUN 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 12 SE RELIANCE 43.76N 99.43W
06/13/2012 E1.75 INCH LYMAN SD PUBLIC
RESIDENT REPORTED A FEW GOLF BALL SIZED HAIL STONES
&&
EVENT NUMBER ABR1200207
TROGDONLocal storm report, Jun 13, 5:38 PM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT WED JUN 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 2 SW DANFORTH 44.23N 98.91W
06/13/2012 E70 MPH HAND SD LAW ENFORCEMENT
VOLUNTEER FIREFIGHTER REPORTED 70 MPH WIND GUSTS WITH
GOLF BALL SIZED HAIL
&&
EVENT NUMBER ABR1200208
TROGDONLocal storm report, Jun 13, 5:51 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT WED JUN 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL DANFORTH 44.25N 98.88W
06/13/2012 E1.75 INCH HAND SD PUBLIC
RESIDENT REPORTED GOLF BALL SIZED HAIL
&&
EVENT NUMBER ABR1200209
TROGDONLocal storm report, Jun 13, 6:00 PM MDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT WED JUN 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 22 S MILLER 44.20N 98.99W
06/13/2012 E1.75 INCH BUFFALO SD PUBLIC
RESIDENT CALLED LOCAL SHERIFFS OFFICE WITH REPORT OF
GOLF BALL SIZED HAIL WHICH WAS RELAYED TO NWS
&&
EVENT NUMBER ABR1200210
TROGDONSpecial weather statement, Jun 13, 6:52 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 752 PM CDT WED JUN 13 2012 SDZ018-019-140115- CLARK-SPINK- 752 PM CDT WED JUN 13 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN SPINK AND SOUTHWESTERN CLARK COUNTIES UNTIL 815 PM CDT... AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CARPENTER...OR 17 MILES NORTHEAST OF HURON...MOVING NORTHEAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE HILLSIDE COLONY...CARPENTER AND FORDHAM COLONY. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:03 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 29 min |
| Jun 13, 8:39 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Jun 14, 1:34 AM MDT | Severe Thunderstorm Warning | ABR | Brown | 26 min |
| Jun 14, 1:50 AM MDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 40 min |
| Jun 14, 1:59 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 46 min |
| Jun 14, 2:00 AM MDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 30 min |
| Jun 14, 2:30 AM MDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.